Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, May 25, 2012

May 25, 2012 · NWS OUN · 8 events in 4 counties and zones

A sharp dryline emerged from the Texas panhandle and Oklahoma border region beneath moderate westerly flow aloft. High instability and favorable wind fields across western Oklahoma lead to a few severe storms that produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A sharp dryline emerged from the Texas panhandle and Oklahoma border region beneath moderate westerly flow aloft. High instability and favorable wind fields across western Oklahoma lead to a few severe storms that produced large hail and strong winds. Heat bursts also generated severe winds and wind damage at several locations as the thunderstorms were weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 4:30 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 25, 4:30 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT FRI MAY 25 2012

.AVIATION...
OUTSIDE CHANCE FOR A STORM ACROSS FAR WESTERN OKLAHOMA THIS
EVENING... BUT CHANCE REMAINS TOO LOW TO MENTION AT THIS TIME.
OTHERWISE... GUSTY SOUTH WINDS WILL REMAIN SO OVERNIGHT WITH A
GENERAL INCREASE IN MID AND HIGH CLOUDS OVERNIGHT. THERE WILL BE A
WINDOW LATE TONIGHT INTO FIRST PART OF MORNING FOR MVFR CEILINGS AS
STRATUS ONCE AGAIN DEVELOPS.

30

&&
.PREV DISCUSSION... /ISSED 305 PM CDT FRI MAY 25 2012/

.DISCUSSION...
DESPITE STRONG CAPPING INVERSION... LOCAL WRF... RUC AND HRRR
HAVE SHOWN A CONSISTENT SIGNAL OF ISOLATED CONVECTION DEVELOPING
ALONG THE DRYLINE IN OR NEAR WESTERN OKLAHOMA. EVEN IF STORMS
DEVELOP... WOULD EXPECT THEM TO BE ISOLATED AND THEREFORE 20 POPS
MIGHT BE A BIT AGGRESSIVE... BUT WILL LEAVE 20S IN THE WEST FOR
THIS EVENING. IF STORMS DO GO... THE ATMOSPHERIC INSTABILITY IS
HIGH ENOUGH THAT SEVERE WEATHER WOULD BE LIKELY. PRECIPITATION
CHANCES ARE TOO LOW TO MENTION ON SATURDAY... BUT RAIN CHANCES
RETURN BEGINNING SUNDAY AS A STORM SYSTEM MOVES INTO THE PLAINS
/ALBEIT MAINLY TO OUR NORTH/ AND THEN AS A SURFACE FRONT MOVES
INTO THE AREA MONDAY. THERE STILL IS DISAGREEMENT ON WHERE THE
SURFACE FEATURES ARE LOCATED AS UPPER PATTERN EVOLVES INTO ZONAL
FLOW EARLY-MID WEEK NEXT WEEK... BUT PRECIPITATION CHANCES REMAIN
JUSTIFIED. AS PATTERN CONTINUES TO SHIFT TO A NORTHWEST FLOW ALOFT
LATER IN THE WEEK... THERE ARE HINTS OF POSSIBLE MCS DEVELOPMENT
IN THE PLAINS. THIS HAS BEEN THE GENERAL FORECAST FOR A DAY OR TWO
AND HAVE NOT MADE ANY SIGNIFICANT CHANGES IN THE EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  91  68  89 /  10  10  10  10
HOBART OK         72  95  68  92 /  20  10  10  20
WICHITA FALLS TX  74  94  68  92 /  10  10  10  10
GAGE OK           73  93  68  92 /  20  10  10  20
PONCA CITY OK     73  91  70  89 /  10  10  10  10
DURANT OK         71  90  67  89 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 25, 10:50 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT FRI MAY 25 2012

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING IN FAR WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM ALVA TO CLINTON TO
ALTUS.

DISCUSSION...
THERE IS A LOW CHANCE THAT A FEW THUNDERSTORMS MAY DEVELOP OVER
WESTERN OKLAHOMA AND POSSIBLY INTO WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING ALONG THE DRYLINE. IF THEY DEVELOP...THERE IS
A CHANCE THEY COULD BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN
THREAT. CAPPING MAY BE TOO STRONG TO ALLOW FOR ANY STORM DEVELOPMENT
AT ALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
UNSEASONABLY HOT WEATHER WILL CONTINUE TODAY...ESPECIALLY OVER
WESTERN NORTH TEXAS AND WESTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL ENTER THE FORECAST AGAIN SUNDAY AFTERNOON
ACROSS PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AND
THEN SHIFT EASTWARD ACROSS CENTRAL OKLAHOMA LATE SUNDAY THROUGH
MONDAY AFTERNOON. EXPECT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
THROUGHOUT OKLAHOMA AND MOST OF WESTERN NORTH TEXAS THROUGH
THURSDAY.

OTHER HAZARDOUS WEATHER...
HOT WEATHER WILL CONTINUE TOMORROW IN PARTS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

CMS

In the hours before

Special weather statement, May 25, 5:17 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT FRI MAY 25 2012

OKZ033-034-036-TXZ083-252345-
HARMON OK-GREER OK-JACKSON OK-HARDEMAN TX-
617 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...GREER...JACKSON AND
HARDEMAN COUNTIES UNTIL 645 PM CDT...

AT 614 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF DODSON TO 10 MILES SOUTH OF HOLLIS...
MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
QUANAH...MANGUM...HOLLIS...ELDORADO...DUKE...GOULD...VINSON...
GOODLETT...BRINKMAN...MADGE...MCKNIGHT AND MCQUEEN.

LAT...LON 3502 9999 3504 9945 3420 9963 3424 9999
TIME...MOT...LOC 2314Z 186DEG 25KT 3481 9992 3453 9994

30
Special weather statement, May 25, 5:36 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT FRI MAY 25 2012

OKZ014-021-033-034-260000-
ROGER MILLS OK-HARMON OK-GREER OK-BECKHAM OK-
636 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS...
HARMON...NORTHWESTERN GREER AND BECKHAM COUNTIES UNTIL 700 PM CDT...

AT 632 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM TEXOLA TO VINSON TO HOLLIS...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HOLLIS...ERICK...GOULD...TEXOLA...SWEETWATER...VINSON...DEMPSEY...
MADGE AND MCKNIGHT.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3544 10000 3555 9999 3556 9969 3456 9976
      3457 10000
TIME...MOT...LOC 2332Z 207DEG 25KT 3529 9998 3490 9992 3464 9989

30

The radar

The Altus AFB radar (KFDR), 119 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Beckham

When
May 25, 6:14 PM CST to 6:15 PM CST
Where
Beckham County, 4.84 mi S of Erick
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.140, -99.870

Hail, Beckham

When
May 25, 6:30 PM CST to 6:31 PM CST
Where
Beckham County, 1.38 mi N of Erick
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.230, -99.870

Thunderstorm Wind, Roger Mills

When
May 25, 7:25 PM CST
Where
Roger Mills County, 0.89 mi SE of Reydon
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.640, -99.910

A steel framed barn of 18 by 16 feet was blown apart with debris scattered up to 400 feet. This wind gust was generated in a heat burst outside of the parent thunderstorm. Monetary damages estimated.

Thunderstorm Wind, Ellis

When
May 25, 7:25 PM CST
Where
Ellis County, 8.04 mi WSW of Arnett
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.090, -99.900

A heat burst within the anvil of the parent storm generated a 72 mph wind gust. No damage was reported.

Hail, Roger Mills

When
May 25, 7:35 PM CST to 7:36 PM CST
Where
Roger Mills County, 2.76 mi N of Dempsey
Measured
1 in hail
Reported by
Public
Coordinates
35.550, -99.820

Thunderstorm Wind, Ellis

When
May 25, 7:42 PM CST
Where
Ellis County, 2 mi SSW of Gage
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.293, -99.774

A heat burst within the anvil of the parent thunderstorm generated a 62 mph wind gust. No damage was reported.

Thunderstorm Wind, Ellis

When
May 25, 8:39 PM CST
Where
Ellis County, 2 mi SSW of Gage
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.293, -99.774

A heat burst within the anvil of the parent storm generated a 61 mph wind gust. No damage was reported.

Thunderstorm Wind, Woodward

When
May 25, 9:15 PM CST
Where
Woodward County, 1.81 mi WSW of Woodward to Woodward
Measured
65 kt (75 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
36.420, -99.420

The Mesonet site 2 miles southwest of Woodward measured a 75 mph wind gust. Law enforcement in Woodward reported roof damage to the local Dairy Queen as well as toppled power poles. This wind was generated by a heat burst away from the parent thunderstorm. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383181, 383182, 383189, 383191, 383183, 383192, 383193, 383190.